Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 237, NWS Huntsville, AL

July 3, 2011Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 3, 2011, 7:26 PM CDT for Cullman County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 7:26 PM CDT (00:26 UTC)
Expired
Jul 3, 2011, 8:00 PM CDT
In force
34 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 93 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:30 PM CDTHAIL 0.88Crane Hill, ALNICKEL-SIZE HAIL AND LARGE TREE LIMBS BEING BLOWN AROUND BY ESTIMATED 50-60 MPH WINDS.
Jul 3, 7:45 PM CDTHAIL 14 Ssw Crane Hill, ALQUARTER-SIZE HAIL REPORTED AT BIG RIDGE ON SMITH LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3800 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3800 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

795 
WUUS54 KHUN 040026
SVRHUN
ALC043-040100-
/O.NEW.KHUN.SV.W.0237.110704T0026Z-110704T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 PM CDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 800 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WILBURN...OR ABOUT 14 MILES NORTHEAST OF JASPER...AND MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILBURN...
  BREMEN...CRANE HILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3390 8710 3392 8709 3393 8710 3394 8712
      3410 8712 3416 8701 3397 8685 3389 8709
TIME...MOT...LOC 0026Z 246DEG 4KT 3399 8709

$$

CA
2 follow-up statements
399 
WWUS54 KHUN 040045
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
745 PM CDT SUN JUL 3 2011

ALC043-040100-
/O.CON.KHUN.SV.W.0237.000000T0000Z-110704T0100Z/
CULLMAN AL-
745 PM CDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL CULLMAN COUNTY...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF BREMEN...OR ABOUT 15 MILES NORTHEAST OF
JASPER...MOVING NORTHEAST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOGAN
AND CRANE HILL.

LAT...LON 3397 8702 3398 8712 3410 8712 3416 8701
      3402 8689
TIME...MOT...LOC 0045Z 246DEG 4KT 3400 8707

$$

CA
146 
WWUS54 KHUN 040055
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
755 PM CDT SUN JUL 3 2011

ALC043-040105-
/O.EXP.KHUN.SV.W.0237.000000T0000Z-110704T0100Z/
CULLMAN AL-
755 PM CDT SUN JUL 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CULLMAN COUNTY
EXPIRES AT 800 PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3397 8702 3398 8712 3410 8712 3416 8701
      3402 8689
TIME...MOT...LOC 0055Z 246DEG 4KT 3400 8706

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:08 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 3, 7:08 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
708 PM CDT SUN JUL 3 2011

.UPDATE...
UPDATE FOR 04/00Z AVIATION FORECAST.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THRU THE MAJORITY OF THE FORECAST PERIOD
AT BOTH MSL/HSV...ALTHOUGH GENERALLY CLEAR SKIES AND LIGHT/VRBL
WINDS WILL ONCE AGAIN SUPPORT THE DEVELOPMENT OF LIGHT BR NEAR MSL
DURING THE EARLY MORNING HOURS. WILL INCLUDE TEMPO GROUP FOR MVFR
VSBY /5SM BR/ AT MSL FROM 04/08-12Z. THE AREAL COVERAGE OF AFTERNOON
SHRA/TSRA WILL BE HIGHER TOMORROW AS COMPARED TO PREVIOUS DAYS...WITH
THE UPPER-LEVEL RIDGE DIMINISHING AND A WEAK SURFACE TROUGH LIFTING
NORTHWARD OVER THE REGION. HAVE INCLUDED VCTS/CB BEGINNING AT 04/16Z
FOR BOTH TERMINALS...ALTHOUGH TSRA PROBS MAY BE SLIGHTLY HIGHER AT
HSV. ANY STORM THAT IMPACTS A TERMINAL WILL BE CAPABLE OF PRODUCING
GUSTY SURFACE WINDS AND A BRIEF PERIOD OF MVFR CIG/VSBY...WITH
PREVAILING WINDS OUTSIDE OF CONVECTION FROM THE SSW AT 5-10 KNOTS.

70/DD

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT SUN JUL 3 2011/

UNDER THE CONTINUED INFLUENCE OF A MID LEVEL RIDGE...TYPICAL
SUMMERTIME AFTERNOON CONVECTION HAS DEVELOPED AGAIN ALONG A WEAK
CONVERGENCE ZONE SE OF THE AREA. IN ADDITION...CONVECTION HAS BEGUN
TO FIRE ALONG A DEVELOPING FRONTAL BOUNDARY FROM SOUTHERN PA TO SW
MO. CLOSER TO HOME...IT HAS BEEN A HOT BUT NICE AFTERNOON WITH
TEMPERATURES SLOWLY CLIMBING INTO THE MID 90S.

FOR TOMORROW...FOR MUCH OF THE DAY HOT AND DRY WEATHER WILL PREVAIL.
BUT TWO AREAS OF PRECIPITATION WILL ENCROACH UPON THE CWA LATER IN THE
EVENING. THE ZONE OF CONVERGENCE TO OUR SE WILL SPARK A REPEAT OF THE
LATE AFTERNOON CONVECTION BUT WILL SLIDE SLIGHTLY WESTWARD AS HAS
BEEN THE TREND THE PAST COUPLE OF DAYS. THE WEAK FRONT TO OUR NORTH
WILL SLOWLY SAG SOUTH AND REACH THE CWA BTWN 00Z AND 06Z TOMORROW
EVENING. THE NAM PROPOSES A SLIGHTLY FASTER SOLN WHILE THE GFS DELAYS
THE ARRIVAL OF THE FRONT UNTIL LATER ON TUESDAY AND KEEPS A DRIER
COLUMN MONDAY EVENING OVER THE TN VALLEY. WHILE THE ECMWF AGREES WITH
THE NAM...THE GFS HAS HAD A BETTER HANDLE ON DEVELOPMENT TODAY AND
THE LACK OF UPPER LEVEL SUPPORT TO MOVE THE FRONT MAKES THE SLOWER
SOLN PLAUSIBLE. HAVE THEREFORE GONE WITH A COMPROMISE FOR A 30-40
POP. ANY STORMS THAT DO DEVELOP TOMORROW DO HAVE THE POTENTIAL TO
BECOME STRONG TO SEVERE...BUT THINK CHANCES ARE LOW AT THIS POINT.
BUFR SOUNDINGS POINT TO MICROBURST POTENTIAL AROUND THE 00Z
TIMEFRAME WITH 1000-2000 J/KG CAPE VALUES (SOME OUTPUT INDICATES
HIGHER VALUES BUT THINK THAT CONVECTIVE FEEDBACK HAS MODIFIED LOW
LEVEL MOISTURE UNREALISTICLY) AND A CLASSIC INVERTED V TYPE
SOUNDING.

AFTER THE FRONT PUSHES INTO THE AREA ON TUESDAY...IT WILL STALL OUT
IN THE SOUTHEAST AND PROVIDE SURFACE CONVERGENCE TO SPARK REPEATED
AFTERNOON CONVECTION. THIS SUMMERTIME PATTERN WILL CONTINUE UNTIL
ANOTHER FRONTAL BOUNDARY ROUNDS THE RIDGE LATE IN THE WEEK. REPEATED
ROUNDS OF STORMS ASSOCIATED WITH PWAT VALUES FROM 1.5 TO 2+ INCHES
COULD CAUSE HYDROLOGY CONCERNS FOR LATER IN THE WEEK IF THEY
MATERIALIZE. OTHERWISE...HIGH TEMPERATURES WILL PERSIST IN THE 90S
AND HEAT INDEX VALUES WILL CONTINUE TO TOP OUT AROUND 100 DEGREES IN
THE WESTERN CWA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

AVIATION...70/DD
PREV DISCUSSION...CCC
Hazardous weather outlook, Jul 3, 1:10 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
110 PM CDT SUN JUL 3 2011

ALZ001>010-016-TNZ076-096-097-041015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
110 PM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS MAY DEVELOP IN NORTHEASTERN ALABAMA AND THE
PLATEAU IN TENNESSEE THIS AFTERNOON INTO THE EARLY EVENING.
HOWEVER...SEVERE WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HEAT INDICES MAY REACH OR EXCEED 100 DEGREES ON MONDAY...SO THOSE
INVOLVED IN OUTDOOR ACTIVITIES SHOULD TAKE THE NECESSARY PRECAUTIONS.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON MONDAY
INTO TUESDAY AS A WEAK COLD FRONT MOVES INTO THE REGION. SOME
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
VERY HEAVY RAINFALL.

A SERIES OF UPPER LEVEL DISTURBANCES AND ANOTHER FRONT LATER IN THE
WEEK WILL KEEP CHANCES OF THUNDERSTORMS IN THE FORECAST THROUGH THE
REMAINDER OF THE PERIOD. AS IS TYPICAL FOR THIS TIME OF YEAR...THE
THREAT FOR STRONG TO DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

KDW

In the hours before

Special weather statement, Jul 3, 6:47 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
647 PM CDT SUN JUL 3 2011

ALZ016-040015-
CULLMAN-
647 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 715 PM
CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ARKADELPHIA...OR 10 MILES NORTHEAST OF
SUMITON...MOVING NORTHWEST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN.

QUICK RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE FROM THE
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3388 8701 3388 8708 3390 8710 3392 8709
      3393 8711 3394 8711 3401 8694 3393 8688
      3391 8692 3388 8692 3386 8693 3386 8698
TIME...MOT...LOC 2347Z 124DEG 3KT 3389 8697

CA
Special weather statement, Jul 3, 7:05 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT SUN JUL 3 2011

ALZ016-040030-
CULLMAN-
705 PM CDT SUN JUL 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 730 PM
CDT...

AT 704 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR WILBURN...OR 13 MILES NORTHEAST OF JASPER...MOVING EAST AT 5
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR ARKADELPHIA...
MOVING NORTHWEST AT 5 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WILBURN...BREMEN...AND ARKADELPHIA.

RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3388 8701 3388 8708 3390 8710 3392 8709
      3394 8712 3411 8712 3414 8707 3395 8682
      3393 8686 3393 8687 3391 8689 3391 8691
      3388 8692 3386 8694 3386 8698
TIME...MOT...LOC 0004Z 248DEG 4KT 3398 8711

CA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:05 PM CDTSpecial Weather StatementHUNCullman25 min
Jul 3, 7:59 PM CDTSpecial Weather StatementHUNCullman46 min
Jul 3, 8:06 PM CDTFlash Flood WarningHUNCullman3 hr
Jul 4, 2:32 PM CDTSpecial Weather StatementHUNCullman28 min
Jul 4, 3:01 PM CDTSpecial Weather StatementHUNCullman29 min
Jul 4, 3:26 PM CDTSevere Thunderstorm WarningHUNMadison34 min
Jul 4, 3:46 PM CDTSpecial Weather StatementHUNLimestone29 min
Jul 4, 3:53 PM CDTSpecial Weather StatementHUNColbert52 min
Jul 4, 4:09 PM CDTSpecial Weather StatementHUNMarshall36 min
Jul 4, 4:15 PM CDTSpecial Weather StatementHUNLimestone30 min
Jul 4, 4:22 PM CDTSevere Thunderstorm WarningHUNLimestone23 min
Jul 4, 4:28 PM CDTSevere Thunderstorm WarningHUNMarshall47 min
Jul 4, 4:43 PM CDTSpecial Weather StatementHUNLawrence32 min
Jul 4, 4:50 PM CDTSpecial Weather StatementHUNDeKalb25 min
Jul 4, 4:52 PM CDTSpecial Weather StatementHUNMadison38 min
Jul 4, 5:05 PM CDTSpecial Weather StatementHUNMorgan40 min
Jul 4, 5:08 PM CDTSevere Thunderstorm WarningHUNMorgan22 min
Jul 4, 5:24 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan36 min
Jul 4, 5:42 PM CDTSpecial Weather StatementHUNDeKalb33 min
Jul 4, 5:46 PM CDTSpecial Weather StatementHUNCullman44 min
Jul 4, 6:03 PM CDTSpecial Weather StatementHUNMarshall27 min
Jul 4, 6:04 PM CDTSevere Thunderstorm WarningHUNDeKalb26 min
Jul 4, 6:27 PM CDTSpecial Weather StatementHUNMarshall33 min
Jul 4, 6:30 PM CDTSpecial Weather StatementHUNDeKalb30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.